Kentucky, 2022

Damaging Wind in Kentucky, August 9, 2022

August 9, 2022 · NWS JKL · 1 event in 1 county or zone

A stationary boundary was draped just north of the Ohio River, which allowed for the development of generally isolated showers and thunderstorms across the state throughout the day. One of these storms developed near the eastern TN border in Whitley County, and eventually was warned.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A stationary boundary was draped just north of the Ohio River, which allowed for the development of generally isolated showers and thunderstorms across the state throughout the day. One of these storms developed near the eastern TN border in Whitley County, and eventually was warned. This storm did end up producing an insolated instance of wind damage, with one tree being reported down near the community of Louden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 1:42 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 9, 1:42 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
242 PM EDT Tue Aug 9 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 242 PM EDT TUE AUG 9 2022

Showers and thunderstorms have started to develop across southern
portions of the CWA this afternoon. Showers and storms are expected
to increase in coverage this afternoon through this evening as a
surface cold front dives into the forecast area. Widespread severe
weather isn't expected to be a threat today but can't rule out a few
storms having gusty outflow winds as DCAPE is around a 1,000 J/kg.
Heavy rainfall is also possible with any shower or storm that
develops. Environmental profiles favor training and heavy rainfall
as PW values are around the 2 inch mark, modest CAPE and a skinny
skew-t profile suggests heavy rain and flash flood potential across
the CWA. Due to these indices, the WPC has most of the Commonwealth
under a day 1 excessive rainfall outlook.

As the frontal boundary approaches the forecast area, showers and
thunderstorms will continue to increase in coverage overnight into
tomorrow morning. One can't ignore the possibilities of heavy
rainfall overnight and the flash flood potential that exists.
Especially in areas that have seen significant rainfall, saturated
soils and climatologically low flash flood guidance. Would be wise
to monitor changing conditions overnight. Showers and storms
continue into Wednesday where heavy rainfall and the potential for
flash flooding continues across the area. The WPC has the area in a
Day 2 excessive rainfall outlook for most of eastern Kentucky. The
slow moving frontal boundary will finally start exiting the forecast
area early Thursday morning bringing an end to showers and storms
from northwest to southeast into the long-term period.

.LONG TERM...(Wednesday night through Monday)
Issued at 423 AM EDT TUE AUG 9 2022

The extended will feature a stretch of active, stormy weather to
start things off, followed by a weekend of dry and cooler then
normal weather, followed by yet another possible rainy period to
start the upcoming work week. A couple of cold fronts moving
through the region will bring showers and storms to eastern
Kentucky Wednesday night and Thursday. As the fronts pull out of
the Thursday, any remaining showers and storms should also move
out of our area. A ridge of high pressure is then expected to
gradually move into the region to end the week, and will bring dry
and pleasant weather to us for the weekend. Another area of low
pressure is then expected to move back in Sunday night, and may
linger over the area long enough to keep rain chances in the
picture into the first of the week.

Much cooler air is on tap for the weekend and into next week, as
high pressure moves a cooler air mass into the region. Increasing
cloud cover and precipitation will keep temperatures down Sunday
night into Tuesday. In fact, we may be in for an extended period
of well below normal temperatures for the entire extended period.
Daily highs should max out in the upper 70s to lower 80s, with
nightly lows ranging from the 60s on the warmest nights, to the
50s on the cooler nights.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 132 PM EDT TUE AUG 9 2022

Mostly VFR conditions are expected through the afternoon before
decreasing CIGS and increasing showers and thunderstorms could
bring near MVFR conditions to all terminals. Increasing
precipitation coverage overnight will impact all terminals and
areas of fog could allow for terminals to experience MVFR
conditions. Showers and storms continue through the end of the
period. Due to low CIGS and areas of heavier rainfall, MVFR
visibilities will remain possible through the end of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...VORST
LONG TERM...AR
AVIATION...VORST
Hazardous weather outlook, Aug 9, 3:08 AM EST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
408 AM EDT Tue Aug 9 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
408 AM EDT Tue Aug 9 2022

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH WEDNESDAY
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms, especially during the afternoon and evening, will
be slow moving and lead to bouts of heavy rainfall. This will lead
to some instances of high water with isolated to scattered
occurrences of flash flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slow moving thunderstorms that could move repeatedly over the same
areas on Wednesday will lead to additional bouts of heavy
rainfall. This will result in some instances of high water with
scattered instances of flash flooding possible.

Thunderstorms are also possible on Thursday, Sunday, and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
that occur this week.

JP

In the hours before

Special weather statement, Aug 9, 12:16 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
116 PM EDT Tue Aug 9 2022

KYZ085>087-091745-
Whitley KY-Knox KY-Bell KY-
116 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of west central Bell,
southwestern Knox and east central Whitley Counties through 145 PM
EDT...

At 115 PM EDT, Doppler radar was tracking a strong thunderstorm over
Permon, or 8 miles southwest of Barbourville, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carpenter and Siler around 120 PM EDT.
  Gausdale around 125 PM EDT.
  Permon and Goins around 130 PM EDT.
  Clate around 135 PM EDT.

Other locations in the path of this storm include Indian Creek,
Birdseye, Barbourville, King, Swan Lake, Swanpond, Bryants Store,
Dishman Springs, Hubbs, Boone Heights, Myrick and Brush Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3669 8406 3686 8412 3696 8387 3670 8378
TIME...MOT...LOC 1715Z 254DEG 6KT 3680 8401

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DJ
Special weather statement, Aug 9, 1:29 PM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
229 PM EDT Tue Aug 9 2022

KYZ080-085-086-091900-
Whitley KY-Knox KY-Laurel KY-
229 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern Laurel,
northwestern Knox and north central Whitley Counties through 300 PM
EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Faber, or 8 miles north of Williamsburg, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Moore Hill and North Corbin around 235 PM EDT.
  Wilton around 240 PM EDT.
  Indian Creek, Rossland, Bertha Station, Gray, Permon, Lynn Camp
  and McHargue around 245 PM EDT.

Other locations in the path of this storm include Arkle, Dishman
Springs, Swan Lake, Lowell, Emmanuel, Baileys Switch, Bentley
Station, Garrich, Swanpond, Tuttle, Barbourville, Cannon, Heidrick,
Jarvis, Boone Heights, Cranes Nest, Knoxfork, Artemus, Brush Creek
and Gibbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3679 8418 3693 8423 3705 8389 3681 8382
TIME...MOT...LOC 1829Z 254DEG 23KT 3686 8412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BB
Special weather statement, Aug 9, 1:47 PM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
247 PM EDT Tue Aug 9 2022

KYZ085-086-091915-
Whitley KY-Knox KY-
247 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern Knox
and central Whitley Counties through 315 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bon, or near Williamsburg, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Emlyn around 255 PM EDT.
  Suttons Mill, Yaden and Wofford around 300 PM EDT.
  Julip, Lucky, Verne and Dixie around 305 PM EDT.

Other locations in the path of this storm include Louden, Perkins,
Gausdale, Clate, Carpenter, King, Birdseye, Bryants Store, Siler,
Goins and Hubbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3668 8414 3679 8418 3681 8381 3674 8382
      3674 8383 3672 8383 3671 8385 3671 8386
      3670 8387
TIME...MOT...LOC 1847Z 252DEG 23KT 3671 8421

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEOGERIAN

The radar

The Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
August 9, 1:58 PM EST
Where
Whitley County, 2.95 mi NNW of Teague
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
36.767, -84.027

A tree was reported down near the 2700 Block of Louden-Meadow Creek Rd near the community of Louden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040385.